Methylene blue reverses recalcitrant shock in β-blocker and calcium channel blocker overdose
- Department of Medicine Division of Pulmonary & Critical Care Medicine, Maimonides Medical Center, Brooklyn, New York, USA
- Correspondence to Dr Sidney Tessler,
β-blocker and calcium channel blocker toxicity generally present with bradycardia and hypotension. A 69-year-old woman presented after a suicide attempt with a β-blocker and calcium channel blocker overdose. Her blood pressure was 69/35 mm Hg and her HR was in the 40s. She was treated with calcium chloride, glucagon, a dextrose–insulin infusion and three vasopressors, but remained hypotensive. She suffered two cardiac arrests and required a transvenous pacemaker. When all interventions failed, she was started on a methylene blue infusion for refractory vasodilatory shock which resulted in a dramatic improvement in her blood pressure. The patient was successfully weaned off all vasopressors and from mechanical ventilation without any end-organ damage.